Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 50, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 9, 2015, 2:44 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2015, 2:44 PM PDT (21:44 UTC)
- Expired
- Jul 9, 2015, 5:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 182 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 2:50 PM PDT | FLASH FLOOD | 1 E Stovepipe Wells, CA | DEATH VALLEY NATIONAL PARK REPORTS DEBRIS OVER HIGHWAY 190 IN STOVEPIPE WELLS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2920 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
334
WGUS55 KVEF 092144
FFWVEF
CAC027-100045-
/O.NEW.KVEF.FF.W.0050.150709T2144Z-150710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT THU JUL 9 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
* UNTIL 545 PM PDT
* AT 241 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER STOVEPIPE WELLS. THE STORM IS NEARLY STATIONARY.
FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... STOVEPIPE
WELLS...MOSAIC CANYON...MESQUITE FLATS SAND DUNES...STATE ROUTE
190 NEAR STOVEPIPE WELLS AND OTHER ROADS IN THE IMMEDIATE AREA
AROUND STOVEPIPE WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3684 11716 3673 11699 3660 11695 3654 11700
3651 11718 3677 11727
$$
WOLCOTT2 follow-up statements
793
WGUS75 KVEF 092252 RRA
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT THU JUL 9 2015
CAC027-100045-
/O.CON.KVEF.FF.W.0050.000000T0000Z-150710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
352 PM PDT THU JUL 9 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
CENTRAL INYO COUNTY...
AT 350 PM PDT...DOPPLER RADAR INDICATED THAT SHOWERS AND
THUNDERSTORMS WERE DIMINISHING IN THE STOVEPIPE WELLS AREA.
HOWEVER...RUNOFF FROM EARLIER RAINFALL MAY STILL BE CAUSING FLOODING
IN THE AREA...ESPECIALLY IN THE MESQUITE FLATS SAN DUNES.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... STOVEPIPE
WELLS...MOSAIC CANYON...MESQUITE FLATS SAND DUNES...STATE ROUTE
190 NEAR STOVEPIPE WELLS AND OTHER ROADS IN THE IMMEDIATE AREA
AROUND STOVEPIPE WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3684 11716 3673 11699 3660 11695 3654 11700
3651 11718 3677 11727
$$
WOLCOTT479
WGUS75 KVEF 100002
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 PM PDT THU JUL 9 2015
CAC027-100009-
/O.CAN.KVEF.FF.W.0050.000000T0000Z-150710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
502 PM PDT THU JUL 9 2015
...THE FLASH FLOOD WARNING FOR CENTRAL INYO COUNTY IS CANCELLED...
THE HEAVY RAIN HAS ENDED OVER THE STOVEPIPE WELLS AREA...AND
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. DEATH VALLEY
NATIONAL PARK OFFICIALS REPORTED WATER AND DEBRIS ACROSS STATE ROUTE
190 NEAR STOVEPIPE WELLS...HOWEVER THE FLOODING HAS SINCE ENDED. USE
CAUTION IF TRAVELING IN THE AREA AS TRAVEL MAY STILL BE DIFFICULT
THROUGH THE PARK.
LAT...LON 3684 11716 3673 11699 3660 11695 3654 11700
3651 11718 3677 11727
$$
WOLCOTTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:38 AM PDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 9, 9:38 AM PDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 938 AM PDT THU JUL 9 2015 .SYNOPSIS...LOW PRESSURE ALONG THE CENTRAL CALIFORNIA COAST WILL SPREAD DRIER...COOLER AIR ACROSS THE SOUTHERN HALF OF THE FORECAST AREA TODAY. INCREASING INSTABILITY WILL COUPLE WITH LIMITED MOISTURE TO GENERATE THUNDERSTORMS OVER INYO...ESMERALDA...CENTRAL NYE...LINCOLN AND NORTHERN MOHAVE COUNTIES THROUGH TONIGHT. MAINLY DRY CONDITIONS AND BELOW NORMAL TEMPERATURES ARE EXPECTED FRIDAY AND OVER THE WEEKEND. && .UPDATE...UPPER LOW MOVING ON SHORE NEAR CENTRAL CALIFORNIA WILL HELP ENHANCE FAIRLY WIDESPREAD THUNDERSTORMS OVER INYO COUNTY TODAY. SO FAR MOST OF THE DEVELOPMENT HAS BEEN ON THE WESTERN SIERRA SLOPES...BUT STORMS HAVE BEEN STARTING TO INCREASE OVER THE EASTERN SLOPES WITH A FEW LIGHTNING STRIKES NOTED. WITH THE CLOSE PROXIMITY TO THE LOW STORM MOTION WILL BE SLOW WHICH COULD LEAD TO FLASH FLOODING PROBLEMS ALONG WITH HAIL SINCE THE 0/-20 DEG C LEVELS ARE LOW. AWAY FROM THE SIERRA HIRES MODELS INDICATE SHOWER/THUNDERSTORM DEVELOPMENT OVER NORTHERN CLARK...LINCOLN AND NORTHERN MOHAVE COUNTIES...WITH LESSER CHANCES OVER FAR EASTERN SAN BERNARINO AND CENTRAL AND SOUTHERN CLARK COUNTIES. ANY STORMS THAT DO DEVELOP OVER THESE AREAS WILL MOVE RATHER FAST AS STORM MOTION IS AROUND 30KTS. && PREV DISCUSSION 241 AM PDT THU JUL 9 2015 .SHORT TERM...THURSDAY THROUGH SATURDAY NIGHT... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW SPINNING ALONG THE CENTRAL CALIFORNIA COAST THIS MORNING AND AT THE BASE OF THE TROUGH, MODELS HAVE A 110KT JET PUSHING INTO SOUTHERN CALIFORNIA THAT WILL PROVIDE SUPPORT FOR THUNDERSTORM DEVELOPMENT TODAY. AS THE LOW MOVES EAST ACROSS CENTRAL CAL THROUGH THE DAY, THUNDERSTORMS ARE EXPECTED TO BREAK OUT OVER PORTIONS OF THE NORTHERN FORECAST AREA WHILE DRIER, MORE STABLE CONDITIONS INHIBIT DEVELOPMENT IN THE SOUTHERN AREAS. LOCAL MODELS DEVELOP PRECIPITATION OVER INYO, ESMERALDA, CENTRAL NYE AND WESTERN CLARK AND WESTERN LINCOLN COUNTIES BY MID DAY THEN SPREAD IT INTO EASTERN LINCOLN, PORTIONS OF CENTRAL AND EASTERN CLARK AND NORTHERN MOHAVE COUNTIES THIS AFTERNOON AND EVENING. WITH PWAT VALUES OF .5-.8 INCHES AREA WIDE, FLASH FLOODING BECOMES LESS OF A CONCERN WITH STORMS TODAY AND INCREASING SHEAR POINTS TO STORMS CAPABLE OF PRODUCING STRONG WINDS AND HAIL. TEMPERATURES TODAY ARE EXPECTED TO BE WELL BELOW NORMAL AND THIS WILL CONTINUE INTO FRIDAY AND SATURDAY AS TROUGHING SETTLES IN OFF THE WEST COAST. .LONG TERM...SUNDAY THROUGH THURSDAY. THE LATEST MEDIUM RANGE MODELS CONTINUE TO INDICATE A DRY SOUTHWEST FLOW REMAINING IN PLACE ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA MUCH OF NEXT WEEK DUE TO A MEAN TROUGH HOLDING ALONG THE WEST COAST. AN AREA OF HIGH PRESSURE IS FORECAST TO BE CIRCULATING OVER EASTERN NEW MEXICO AND NORTHERN TEXAS THROUGH THE MIDDLE OF NEXT WEEK. THE GFS INDICATES SOUTHERLY FLOW OVER WESTERN ARIZONA MAY BRING SOME MOISTURE UP INTO MOHAVE COUNTY AS EARLY AS SUNDAY THEN THE MOISTURE BOUNDARY REMAINS NEAR MOHAVE COUNTY THROUGH AT LEAST THE MIDDLE OF THE WEEK. A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN PORTIONS OF OUR NORTHWEST ARIZONA ZONES ACCORDINGLY. OTHERWISE...THIS PATTERN WILL RESULT IN SOUTHWEST BREEZES OF 10 TO 20 MPH EACH AFTERNOON AND TEMPERATURES INCREASING A DEGREE OR TWO SUNDAY AND MONDAY LEADING TO NEAR NORMAL READINGS MUCH OF NEXT WEEK WITH HIGHS OF 103 TO 109 ACROSS THE MOJAVE DESERT AND COLORADO RIVER VALLEY ZONES. && .AVIATION...FOR MCCARRAN...SOUTHERLY WINDS AROUND 10-12 KTS THROUGH 15Z THEN BECOMING SOUTHEAST FOR A FEW HOURS BEFORE TURNING BACK TO THE SOUTH OR SOUTHWEST WINDS WITH GUSTS UP TO 30KTS. THUNDERSTORMS WILL MAINLY BE CONFINED TO AREAS NORTH OF LAS VEGAS...BUT ITS POSSIBLE THAT A FEW STORMS COULD DEVELOP IN THE SPRING MOUNTAINS IN THE AFTERNOON AND OUTFLOW COULD BECOME AN ISSUE AT THE AIRPORT COMPLEX. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THUNDERSTORMS ARE EXPECTED AGAIN TODAY OVER MAINLY INYO...CENTRAL NYE...ESMERALDA...LINCOLN AND NORTHERN MOHAVE COUNTIES. WINDS OVER SAN BERNARDINO...CLARK AND SOUTHERN MOHAVE COUNTIES WILL SEE GUSTS UP TO 30 KTS OUT OF THE SOUTH AFTER 17Z WITH WINDS AROUND 10-15 KTS ELSEWHERE. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && UPDATE...GORELOW SHORT TERM/AVIATION...SALMEN LONG TERM...ADAIR FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:02 AM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Jul 9, 11:56 AM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Jul 9, 1:29 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Jul 9, 1:52 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 9, 4:50 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.